25 Oct Analgesic Rebound (Medication Overuse Headache)
Analgesic agents are prescription or over-the-counter medications used to control pain including migraine and other types of headaches. When used on a daily or near daily basis, these analgesics can perpetuate the headache process. They may decrease the intensity of the pain for a few hours; however, they appear to feed into the pain system in such a way that chronic headaches may result. The medication overuse headache (MOH) may feel like a dull, tension-type headache or may be a more severe migraine-like headache. Other medication taken to prevent or treat the headaches may not be effective while analgesics are being overused. MOH can occur with most analgesics but are more likely with products containing caffeine or butalbital.
Unless the overused analgesics are completely discontinued, the chronic headache is likely to continue unabated. Usually when analgesics are discontinued the headache may get worse for several days and the sufferer may experience nausea or vomiting. However, after a period of three to five days, sometimes longer, these symptoms begin to improve. Preventive medication will be needed to reduce the need for analgesics. For those patients willing to persevere, the headaches will gradually improve as response to more appropriate medication occurs. Most patients are able to stop the use of analgesics at home under physician supervision, but some find it difficult and may require hospitalization.
If you have overused analgesics, you are at high risk of relapsing and using too many analgesics again in the future. Medications such as ergots, triptans, opioids and barbiturates should not be used more than ten days per month. Simple analgesics should not be used for more than 15 days per month. By observing these limits patients will reduce the risk of MOH.